Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 234, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 11, 2011, 5:53 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2011, 5:53 PM EDT (21:53 UTC)
- Expired
- Sep 11, 2011, 7:00 PM EDT
- In force
- 67 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 121 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 6:30 PM EDT | HAIL 1 | Red Lion, PA | QUARTER-SIZED HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
255
WUUS51 KCTP 112153
SVRCTP
PAC071-133-112300-
/O.NEW.KCTP.SV.W.0234.110911T2153Z-110911T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
553 PM EDT SUN SEP 11 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
CENTRAL YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 700 PM EDT
* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THE STORM WAS NEAR JACOBUS...MOVING EAST AT 15
MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
EMIGSVILLE...
SPRY...
DALLASTOWN...
DALLASTOWN AND STONYBROOK...
RED LION...
WINDSOR AND HALLAM...
THIS WILL IMPACT I-83 BETWEEN MILE MARKERS 9 AND 24.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 3986 7696 3990 7699 3992 7697 4001 7701
4002 7704 4004 7705 4004 7629 3981 7626
TIME...MOT...LOC 2153Z 261DEG 13KT 3989 7673
$$
FORECASTER:What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:12 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 11, 3:12 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 312 PM EDT SUN SEP 11 2011 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING AS A SLOW MOVING UPPER LOW SLOWLY OPENS UP AND BEGINS LIFTING UP AND OUT OF THE REGION. A SERIES OF COLD FRONTS WILL BRING A RETURN OF SHOWERS FOR MIDWEEK BEFORE USHERING IN COOLER...DRIER AND MORE AUTUMN-LIKE AIR BY THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... THE STUBBORN UPPER LOW REMAINS THE MAIN WEATHER PLAYER AS IT BEGRUDGINGLY LOOSENS ITS GRIP ON THE REGION. SHORTWAVE SLIDING ACROSS THE MASON/DIXON LINE THROUGH THIS EVENING COUPLED WITH WELL DEFINED JET TAKING AIM AT THE MID ATL REGION WILL BRING DECENT INSTABILITY WITH CAPES IN THE 1000-2000J RANGE...AND SCT SHOWERS/TSTMS ALREADY ONGOING ACROSS CENTRAL PA. THESE WILL CONTINUE INTO THE EARLY EVENING HOURS...WITH AXIS SHIFTING GRADUALLY TO THE SE. CANNOT RULE OUT A STRONGER PULSE STORM OR TWO IN THE MODERATELY HIGH CAPE ENVIRONMENT...WITH BEST CHANCES LATE THIS AFTERNOON IN THE SE. LINGERING CONVECTIVE ACTIVITY WILL DIMINISH WITH THE LOSS OF HEATING OVERNIGHT. LOWS ARE EXPECTED TO AVERAGE IN THE MID 50S TO LOWER 60S WITH PATCHY DENSE FOG FORMING. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... THE LAST OF THE TROF ALOFT IS FCST TO FINALLY LIFT OUT. WE WILL NOT BE IN THE BEST QUAD OF THE JET AS THE BROAD TROF AXIS IS PROGGED THROUGH BY AROUND MID DAY...SO CHANCES FOR RAIN SHUD BE LOWER THAN TODAY...ISOLATED ACTIVITY. HOWEVER THE SHORT RANGE GUIDANCE STILL DEVELOPS SOME IMPRESSIVE CAPE SO A STRONGER STORM WILL STILL BE A POSSIBILITY. TEMPS WILL ONCE AGAIN BE ABOVE NORMAL FOR MID SEP...QUITE PLEASANT REGION-WIDE. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... MODELS/ENSEMBLES ALL FINALLY OPEN THE UPPER LOW AND LIFT IT AWAY ALLOWING THE WESTERLIES TO GET BACK IN CONTROL OF THE PATTERN AT OUR LATITUDE. AFTER A MILD COUPLE OF DAYS TO START THE WEEK...WE START TO SEE A FAIRLY CHILLY AIRMASS DROPPING INTO THE GR LAKES UNDER A DEVELOPING BROAD CYCLONIC FLOW PATTERN APPROACHING THE NERN US. AT LEAST A COUPLE OF FRONTS ARE DEPICTED SLIDING THROUGH THE REGION WITH THE CHANCE OF SOME SPOTTY PRECIP MAINLY FROM LATER TUESDAY INTO EARLY THURS. THE END OF THE WEEK PROMISES TO BE FAIR AND WITH A TASTE OF FALL IN THE AIR. IT WILL BE RATHER COOL WITH DAY TIME HIGHS BY THURSDAY AVERAGING 5 TO 10 DEG BELOW NORMAL. THE MAIN THING WE HAVE TO LOOK FORWARD TO IS FOR IT TO FINALLY TURN DRIER. REGIONAL RIVERS AND STREAMS ARE DROPPING AFTER OUR RECENT RECORD SETTING RAINS...AND OTHER THAN LOCALIZED SHORT TERM ISSUES OVER THE NEXT COUPLE OF DAYS...THAT TREND SHOULD CONTINUE. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... SCATTERED CONVECTION WILL AFFECT ALL OF CENTRAL PA THROUGH EARLY EVENING...THOUGH MAY LINGER THROUGH 03Z IN THE SE. THIS WILL BRING OCCASIONAL LOCAL RESTRICTIONS TO TAF SITES. OTHERWISE CONDITIONS WILL BE VFR. OVERNIGHT...WE AGAIN EXPECT FOG TO DEVELOP AS DEWPOINTS REMAIN HIGHER THAN MODEL FORECASTS. THIS WILL ALSO BRING SOME LOW CLOUDS BACK INTO THE AREA LATER TONIGHT LINGERING THROUGH THE MORNING AS THE FOG LIFTS/DISSIPATES. ISOLATED TSTMS POSS ON MON...BUT OVERALL A PRIMARILY VFR DAY. OUTLOOK... MON...MVFR/IFR IN FOG EARLY. THEN PRIMARILY VFR WITH ISOLD TSTMS. TUE...MVFR/IFR IN FOG EARLY. THEN VFR. WED...VFR...WITH OCNL MVFR IN SHWRS. THU-FRI...MAINLY VFR. && .HYDROLOGY... BLOOMSBURG...DANVILLE...AND LANCASTER ARE ALL STILL ABOVE FLOOD STAGE BUT DROPPING. HARRISBURG IS NOW BELOW FLOOD STAGE SO THE WARNING HAS BEEN CANCELLED. ONLY SPOTTY AND TRANSIENT SHOWERS ARE EXPECTED EACH AFTN INTO MONDAY OR TUESDAY. HOWEVER...HIGHLY LOCALIZED VERY HEAVY RAIN FROM THUNDERSTORMS COULD AGAIN LEAD TO RAPID RISES ON STREAMS AND CREEKS. FFG IN MOST SPOTS IS ONLY 0.5 TO 0.75 INCHES IN AN HOUR. SOME OF THE SMALLER GAGES LIKE LOYALSOCKVILLE HAVE BEEN DAMAGED AND UNTIL THEY ARE FIXED OR REPLACED BY THE USGS - THEY WILL NOT BE REPORTING. ADDITIONAL INFORMATION CAN BE FOUND AT: WWW.ERH.NOAA.GOV/ERH/MARFC && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE/RXR NEAR TERM...RXR SHORT TERM...RXR LONG TERM...LA CORTE AVIATION...RXR HYDROLOGY...
Hazardous weather outlook, Sep 11, 3:58 AM EDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 358 AM EDT SUN SEP 11 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-120800- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 358 AM EDT SUN SEP 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 11, 4:46 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 446 PM EDT SUN SEP 11 2011 PAZ063>065-112130- ADAMS PA-CUMBERLAND PA-YORK PA- 446 PM EDT SUN SEP 11 2011 ...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...NORTH CENTRAL ADAMS AND NORTHWESTERN YORK COUNTIES... AT 448 PM EDT...A STRONG THUNDERSTORM WAS NEAR PINE GROVE FURNACE... MOVING EAST AT 10 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT CARLISLE...MOUNT HOLLY SPRING...BOILING SPRINGS AND YORK SPRINGS. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 227 AND 231...I-81 BETWEEN MILE MARKERS 33 AND 54. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE 15. LAT...LON 4026 7710 4006 7695 3994 7730 4010 7742 FORECASTER: DEVOIR
Special weather statement, Sep 11, 5:29 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
529 PM EDT SUN SEP 11 2011
PAZ065-112200-
YORK PA-
529 PM EDT SUN SEP 11 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YORK COUNTY...
AT 525 PM EDT...A STRONG THUNDERSTORM WAS NEAR SPRING GROVE...MOVING
EAST AT 10 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT CODORUS...
SEVEN VALLEYS AND LOGANVILLE.
LAT...LON 3984 7693 3996 7688 3993 7647 3972 7660
3972 7662
FORECASTER:Local storm report, Sep 11, 5:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT SUN SEP 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 N SPRING GROVE 39.90N 76.86W
09/11/2011 M0.75 INCH YORK PA TRAINED SPOTTER
PENNY-SIZED HAIL REPORTED.
0530 PM HAIL SPRING GROVE 39.88N 76.86W
09/11/2011 M0.88 INCH YORK PA TRAINED SPOTTER
NICKEL-SIZED HAIL REPORTED.
&&
EVENT NUMBER CTP1100439 CTP1100440
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:01 AM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Sep 11, 4:46 PM EDT | Special Weather Statement | CTP | Cumberland | 44 min |
| Sep 11, 4:54 PM EDT | Areal Flood Advisory | CTP | Adams | 3 hr |
| Sep 11, 5:04 PM EDT | Areal Flood Advisory | CTP | Cumberland | 3 hr |
| Sep 11, 5:29 PM EDT | Special Weather Statement | CTP | York | 31 min |
| Sep 11, 6:18 PM EDT | Special Weather Statement | CTP | Centre | 42 min |
| Sep 11, 6:38 PM EDT | Special Weather Statement | CTP | Centre | 52 min |
| Sep 11, 6:50 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, York | 3 hr |
| Sep 11, 7:12 PM EDT | Special Weather Statement | CTP | York | 48 min |
| Sep 11, 7:13 PM EDT | Special Weather Statement | CTP | Franklin | 47 min |
| Sep 11, 7:16 PM EDT | Special Weather Statement | CTP | Adams | 44 min |
| Sep 11, 7:17 PM EDT | Special Weather Statement | CTP | Adams | 43 min |
| Sep 11, 7:31 PM EDT | Flash Flood Warning | CTP | Adams | 3 hr |
| Sep 11, 7:51 PM EDT | Flash Flood Warning | CTP | York | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.